The Rash


The Cottage - A typical Thanksgiving weekend.

The Cottage – A typical Thanksgiving weekend.

This week we have been dealing with a rash on my husband’s left leg and today is the third day.  As a result of some telephone calls and a report made by the visiting nurse, we heard from the doctor late yesterday – Thursday.  The doctor advised us that she wanted to get some blood work done as soon as possible to see how his platelets were doing.  Platelets help the blood clot.  So this morning we went to the laboratory at our local hospital and had some blood drawn.  Our GP was concerned enough that she had requested we go to the lab at the hospital since she would get a report back the same day.

At this point in his chemo cycle, my husband is in his “low” phase; the chemo has gone through and demolished his cells and his body now is trying to replenish.  Alongside this he has the issue of his blood clot and continues to take a daily Fragmin® injection. The rash is an additional irritant in the whole cycle.  It turns out that the rash on my husband’s leg is two different things and is related to his low platelets.  He has petechiae – a small red rash under the skin, as well as purpura which is the larger purplish splotches on his leg.  This means that he is leaking blood under the skin.  In consultation with our Oncologist, our GP instructed us to reduce his dosage of the blood thinner from a “full” dose to a “three quarter” dose – which is normal procedure after about a month on the blood thinner.  Fortunately, we recently requested a prescription that would allow us to draw up our own injections so a dosage reduction was not a problem from an administration perspective.  We were also able to discuss the needle size with the Pharmacist and, as a result, we are now using a smaller and finer needle for the injection – which is far less painful.  Commencing today we used the lower dosage for his Fragmin® injection and hope that this will help improve his comfort level.

Current status is that the rash is quite angry looking on his leg.  It is tender and painful to touch and has had an impact on his mobility.  Not too sure how long we will have to deal with this issue.  Needless to say, it hasn’t been a stellar day for my husband.  He has a headache and I suspect it is as a result of the stress of worrying about what is going on with his leg, wondering what the rash might be and if it is related to the blood clot, the discomfort associated with any type of physical movement, and all the while feeling the extreme fatigue which accompanies the “low” point in any chemo cycle.

We head into the Thanksgiving Weekend here in Canada and it will be quite different for us this year.  It will likely be a quiet almost solitary event – we do have a small family gathering planned but it won’t be at our house, it certainly won’t be at the family cottage, and the reality is that we don’t know if he will even attend.  It’s a hard road for an extreme extrovert.  If only he were a bit more of a computer techie – we could Skype everyone in around the dinner table and have a virtual family meal together!

One comment on “The Rash

  1. Pingback: The Blood Clot – One Month Later | artfulwhimsy

Any thoughts or experiences to share? Leave them here.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s